Alert archive / New Mexico / Red Flag Warnings in 2008

Red Flag Warning 9, NWS El Paso, TX

March 20, 20088 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this red flag warning at Mar 20, 2008, 7:24 AM MDT for 8 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Mar 20, 2008, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2008, 7:24 AM MDT (13:24 UTC)
In effect from
Mar 20, 2008, 12:00 PM MDT
Expired
Mar 20, 2008, 7:00 PM MDT
In force
7 hr
Issued by
NWS El Paso, TX

Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 84 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 1.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2008-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2008-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3246 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KEPZ 201324
RFWEPZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
724 AM MDT THU MAR 20 2008

...A RED FLAG WARNING REMAIN IN EFFECT FROM NOON THROUGH 7 PM MDT
THURSDAY FOR THE SOUTHWEST MOUNTAINS/FWZ110...FAR SOUTHWEST NEW
MEXICO/FWZ111...SOUTH CENTRAL NEW MEXICO-TULAROSA BASIN/NMZ112...
CAPITAN AND SACRAMENTO MOUNTAINS/FWZ113...FAR WEST TEXAS/TXZ055
AND TXZ056 FOR HIGH WIND SPEEDS...LOW RELATIVE HUMIDITIES AND VERY
HIGH TO EXTREME FIRE DANGER EXPECTED...

.AN INCREASE IN WINDS ALOFT ASSOCIATED WITH THE PASSAGE OF A WEAK
SHORTWAVE IS EXPECTED ACROSS OUR AREA TODAY. THIS WILL OCCUR IN
THE PRESENCE OF A VERY DRY ATMOSPHERE WITH MODERATE MIXING UP TO
ROUGHLY 7000 FT AGL. UPPER LEVEL WIND SPEEDS OF 25 TO 35 MPH WILL
MIX DOWN TO THE SURFACE IN THE AFTERNOON. VERY HIGH TO EXTREME
FIRE DANGER IS ALSO EXPECTED ACROSS THE REGION TODAY.

NMZ110>113-TXZ055-056-210100-
/O.UPG.KEPZ.FW.A.0008.080320T1800Z-080321T0100Z/
/O.NEW.KEPZ.FW.W.0009.080320T1800Z-080321T0100Z/
SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH-
724 AM MDT THU MAR 20 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO
7 PM MDT THIS EVENING. THE FIRE WEATHER WATCH HAS BEEN UPGRADED TO
A WARNING.

SUSTAINED 20-FT WIND SPEEDS OF AT LEAST 20 TO 25 MPH WITH HIGHER
GUSTS...MINIMUM RELATIVE HUMIDITIES 15 PERCENT OR LOWER AND HIGH
OR GREATER FIRE DANGERS ARE EXPECTED ACROSS THESE AREAS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Mar 20, 3:36 AM MDT, 3 hours 48 minutes earlier.

Area forecast discussion, Mar 20, 3:36 AM MDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
336 AM MDT THU MAR 20 2008

.SYNOPSIS...
A WESTERLY FLOW ALOFT WILL MAINTAIN A DRY AND WARM WEATHER PATTERN
INTO THE WEEKEND. BREEZY SURFACE WINDS WILL OCCUR THIS AFTERNOON.
WITH LIGHTER BREEZES POSSIBLE FRIDAY AND SATURDAY. A COLD FRONT
WILL PUSH INTO THE FORECAST AREA ON SUNDAY...LOWERING TEMPERATURES
AND GENERATING BREEZY EAST WINDS FOR THE AREA. DRY AND WARMER
CONDITIONS WILL RETURN BY TUESDAY AND PERSIST FOR THE REMAINDER OF
THE WEEK.

&&

.DISCUSSION...
A ZONAL FLOW ALOFT CONTINUES TO DOMINATE THE LOCAL WEATHER PATTERN
WITH VERY DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES EXPECTED TO
CONTINUE INTO THE WEEKEND. STRONGER WINDS ALOFT WILL MIX DOWN TO
THE SURFACE THIS AFTERNOON AND GENERATE BREEZY TO LOW CATEGORY
WINDY SURFACE WINDS OUT OF THE SOUTHWEST. WINDS WILL DIMINISH THIS
EVENING. AFTERNOON BREEZES WILL OCCUR AGAIN FRIDAY AND SATURDAY
BUT ARE NOT EXPECTED TO BE AS STRONG WITHOUT SURFACE GRADIENT
SUPPORT.

A SHORT WAVE TROUGH WILL PASS JUST EAST OF THE AREA ON SUNDAY...
DRAGGING A STRONG COLD FRONT WITH IT. THE FRONT SHOULD PUSH INTO
THE AREA FROM THE EAST ON SUNDAY LOWERING TEMPERATURES AT LEAST
10 DEGREES FOR MOST AREAS. THE FRONT WILL ALSO GENERATE BREEZY
EAST WINDS THAT WILL BE MOST PRONOUNCED ALONG THE WEST SLOPES OF
LOCAL MOUNTAINS. THE SOUTHERN SACRAMENTO MOUNTAINS WILL HAVE A
SLIGHT CHANCE OF LIGHT RAIN AND SNOW ON SUNDAY AS UP SLOPE
CONDITIONS AND INCREASING HUMIDITY SET UP THE POSSIBILITY OF A
PRECIPITATION FOR THAT ZONE.

LIMITED MOISTURE AND HIGHER RELATIVE HUMIDITY WILL LINGER INTO THE
FIRST PART OF MONDAY BEFORE RETREATING TO THE EAST. THE ZONAL FLOW
ALOFT WILL RE-STRENGTHEN WITH DRY AND WARMER CONDITIONS RETURNING
ON TUESDAY. DRY CONDITIONS WILL PERSIST FOR THE REMAINDER OF NEXT
WEEK WITH BREEZY AFTERNOONS AND TEMPERATURES NEAR OR SLIGHTLY
ABOVE NORMALS.

&&

.AVIATION...VALID 20/12Z-21/12Z
VFR CONDITIONS EXPECTED THROUGH THE PERIOD. BREEZY TO NEAR WINDY
IN THE AFTERNOON. MODERATE TURBULENCE NEAR HIGH MOUNTAINS THIS
AFTERNOON.

&&

.FIRE WEATHER...
A VERY DRY WESTERLY FLOW WILL CONTINUE OVER REGION FOR THE NEXT
FEW DAYS WITH VERY LOW RELATIVE HUMIDITIES EXPECTED TO PERSIST
INTO THE WEEKEND. STRONGER WINDS ALOFT WILL MIX DOWN TO THE
SURFACE THIS AFTERNOON...INCREASING WIND SPEEDS TO JUST ABOVE
20 MPH... MEETING RED FLAG CRITERIA OVER PORTIONS OF ALL FIRE
ZONES. WIND SPEEDS WILL BE LOWER FRIDAY AND SATURDAY. A COLD FRONT
WILL AFFECT THE SACRAMENTO MOUNTAINS AND ADJOINING AREAS ON
SUNDAY WITH MUCH COOLER TEMPERATURES AND HIGHER RELATIVE HUMIDITY.
DRY WESTERLY FLOW WILL RETURN TO ALL ZONES BY MONDAY AFTERNOON.
WITH A POTENTIAL FOR RED FLAG CONDITIONS AGAIN BY NEXT TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 79  49  78  47  78 /   0   0   0   0   0
SIERRA BLANCA TX        78  47  79  44  78 /   0   0   0   0   0
LAS CRUCES              78  45  79  44  77 /   0   0   0   0   0
ALAMOGORDO              76  43  76  40  75 /   0   0   0   0   0
CLOUDCROFT              58  28  58  26  57 /   0   0   0   0   0
TRUTH OR CONSEQUENCES   77  41  77  39  76 /   0   0   0   0   0
SILVER CITY             69  34  70  34  67 /   0   0   0   0   0
DEMING                  78  43  78  41  77 /   0   0   0   0   0
LORDSBURG               78  42  78  40  77 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR
     NMZ110>113.

TX...RED FLAG WARNING FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR
     TXZ055-056.

&&

04/04
Hazardous weather outlook, Mar 20, 7:07 AM MDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
707 AM MDT THU MAR 20 2008

NMZ022>025-030>032-TXZ055-056-211315-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
707 AM MDT THU MAR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DRY CONDITIONS
AND BREEZY SURFACE WINDS WILL RESULT IN RED FLAG FIRE DANGER
CONDITIONS THIS AFTERNOON. WINDS WILL DIMINISH IN THE EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 9:28 PM MDTFire Weather WatchEPZCatron, Doña Ana, Grant, Hidalgo, Lincoln, Luna and 2 more10 hr

Nearby

Red Flag Warnings in New Mexico, 2008Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.